Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 116, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2011, 11:24 AM CDT for Pipestone County, Rock County, Minnesota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2011, 11:24 AM CDT (16:24 UTC)
- Expired
- Jun 14, 2011, 12:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
Counties Pipestone County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 44 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 11:40 AM CDT | HAIL 1 | 5 Se Jasper, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 4.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1348 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
219
WUUS53 KFSD 141624
SVRFSD
MNC117-133-141700-
/O.NEW.KFSD.SV.W.0116.110614T1624Z-110614T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1124 AM CDT TUE JUN 14 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PIPESTONE COUNTY IN SOUTHWEST MINNESOTA...
NORTHWEST ROCK COUNTY IN SOUTHWEST MINNESOTA...
* UNTIL NOON CDT
* AT 1123 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF JASPER...OR 11
MILES NORTHWEST OF LUVERNE...AND MOVING NORTH AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TROSKY AROUND 1155 AM CDT...
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE IHLEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4391 9617 4380 9622 4374 9627 4375 9635
4377 9640 4380 9641 4395 9636
TIME...MOT...LOC 1623Z 200DEG 13KT 4378 9634
WIND...HAIL <58MPH 1.00IN
$$
LIEBL2 follow-up statements
130
WWUS53 KFSD 141638
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT TUE JUN 14 2011
MNC117-133-141700-
/O.CON.KFSD.SV.W.0116.000000T0000Z-110614T1700Z/
PIPESTONE MN-ROCK MN-
1138 AM CDT TUE JUN 14 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
ROCK AND SOUTH CENTRAL PIPESTONE COUNTIES UNTIL NOON CDT...
AT 1139 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR JASPER...OR 12 MILES SOUTH OF
PIPESTONE...MOVING NORTH AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
TROSKY AROUND NOON CDT...
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE IHLEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4378 9624 4378 9634 4381 9640 4395 9636
4391 9617 4380 9622
TIME...MOT...LOC 1639Z 200DEG 13KT 4383 9631
WIND...HAIL <58MPH 1.00IN
$$
LIEBL429
WWUS53 KFSD 141701
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1201 PM CDT TUE JUN 14 2011
MNC117-133-141712-
/O.EXP.KFSD.SV.W.0116.000000T0000Z-110614T1700Z/
PIPESTONE MN-ROCK MN-
1201 PM CDT TUE JUN 14 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ROCK AND SOUTH
CENTRAL PIPESTONE COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4378 9624 4378 9634 4381 9640 4395 9636
4391 9617 4380 9622
TIME...MOT...LOC 1638Z 200DEG 13KT 4383 9631
$$
LIEBLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 10:53 AM CDT, 31 minutes earlier.
Area forecast discussion, Jun 14, 10:53 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1053 AM CDT TUE JUN 14 2011 .DISCUSSION... SHOWERS AND THUNDERSTORMS CONTINUE TO REDEVELOP AHEAD OF A WEAK UPPER WAVE MOVING ACROSS SOUTHWEST MINNESOTA. RAINFALL RATES HAVE PUSHED 2 INCHES PER HOUR WITH SOME OF THESE STORMS...WHICH HAS BEEN CAUSE FOR WATER IN THE STREETS IN SOME COMMUNITIES. OVERALL THE FLASH FLOOD THREAT IS LOW THE REST OF THE DAY...BUT A COUPLE OF INCHES OF RAIN ARE CERTAINLY POSSIBLE IN A SHORT PERIOD OF TIME OVER PORTIONS OF SOUTHWEST MINNESOTA THROUGH EARLY THIS AFTERNOON. MOST OF THE REMAINDER OF THE FORECAST AREA SHOULD STAY DRY THROUGH MUCH OF THE DAY WITH THUNDERSTORMS REDEVELOPING ACROSS CENTRAL SOUTH DAKOTA...THEN MOVING EAST ACROSS THE FORECAST AREA THIS EVENING AND OVERNIGHT. A GOOD PUSH OF WESTERN WINDS FOLLOWING THE PASSAGE OF A TROUGH SHOULD ALLOW FOR SKIES TO CLEAR OUT. TEMPERATURES FORECAST IN RELATIVELY GOOD SHAPE FOR TODAY...ALTHOUGH AREAS WHERE RAIN HAS BEEN FALLING THIS MORNING MAY BE A FEW DEGREES TO WARM. WILL MAKE MINOR MODIFICATIONS TO THE FORECAST SHORTLY. /97 && .AVIATION... SHOWERS AND THUNDERSTORMS CONTINUE MAINLY OVER SOUTHWEST MINNESOTA THIS MORNING...MUCH OF THIS ACTIVITY SHOULD MOVE OUT OF THE AREA BY EARLY THIS AFTERNOON. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL SOUTH DAKOTA AND THEN MOVE ACROSS EASTERN SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA THIS EVENING AND OVERNIGHT. VISIBILITY AND CEILINGS VARY GREATLY ACROSS THE FORECAST AREA THIS MORNING. LOTS OF IFR ACROSS FAR SOUTHEAST SOUTH DAKOTA...AND INTO NORTHWEST IOWA...SOUTHWEST MINNESOTA DUE TO LOW STRATUS. THIS SHOULD HANG AROUND THROUGH THE DAY BUT LOW CLOUDS WILL CLEAR OUT FROM WEST TO EAST TONIGHT. /97 && .PREV DISCUSSION... WANING ELEVATED BOUNDARY CONTINUING TO PRODUCE A LINE OF SCATTERED SHOWERS VERY EARLY THIS MORNING FROM NEAR BRIDGEWATER TO DELL RAPIDS TO TRACY. MORE SIGNIFICANT SHOWERS/THUNDERSTORM COMPLEX TRACKING ALONG THE SOUTH DAKOTA/NEBRASKA NEAR TYNDALL...AND PUSHING TO THE EAST. QUESTION BECOMES WHERE THIS COMPLEX WILL END UP THIS MORNING...WITH THE HRRR MODEL ONCE AGAIN HANDLING THE CONVECTION POORLY. IF IT HOLDS TOGETHER...AT ITS CURRENT RATE OF SPEED IT WILL TRACK ACROSS OUR NORTHWESTERN IOWA ZONES BETWEEN 12Z AND 14Z THIS MORNING. WITH THE EXIT OF THIS FEATURE...THINK THERE WILL BE A GENERAL BREAK IN ACTIVITY UNTIL LATE MORNING/EARLY AFTERNOON WHEN REDEVELOPMENT WILL OCCUR IN OUR WEST WITH THE APPROACH OF A MORE SIGNIFICANT UPPER LEVEL TROUGH. CURRENT OBS/SATELLITE INDICATING AN AREA OF STRATUS OVER MUCH OF THE CENTRAL AND SOUTHEASTERN PORTIONS OF THE COUNTY WARNING AREA...AND MODEL RH FIELDS INDICATING THAT THE STRATUS WILL HOLD OVER MUCH OF THE CWA THROUGH MOST OF THE DAY...THOUGH MAY BREAK IN THE WEST BY AFTERNOON. THIS WILL PLAY A PART IN KEEPING THE POTENTIAL FOR SEVERE STORMS AT BAY. MARGINAL CHANCE OF SEVERE STORMS WILL OCCUR OVER OUR SOUTH CENTRAL SOUTH DAKOTA ZONES...WHERE MUCAPE VALUES PER BUFKIT SOUNDINGS ARE PROGGED TO BE AROUND 2000 J/KG BY AFTERNOON...THOUGH EFFECTIVE SHEAR VALUES ARE FAIRLY LOW...SO THINK THAT A SEVERE STORM WOULD BE ISOLATED IF IT OCCURS AT ALL. EXPECT RAINFALL AMOUNTS TO REMAIN IN CHECK...GENERALLY RUNNING FROM NEAR 3 TENTHS TO AROUND HALF AN INCH FOR THE PERIOD OF TODAY/TONIGHT...WHICH WILL REMAIN BELOW FLASH FLOOD GUIDANCE...EVEN IN AREAS THAT RECEIVED SO MUCH RAIN ON MONDAY. IF RAINFALL AMOUNTS WOULD COME IN HIGHER THAN FORECASTED...WOULD NEED TO WATCH FOR FLASH FLOODING THROUGH THE CENTRAL PORTIONS OF THE JAMES RIVER VALLEY WHERE THE STATIONARY BAND SET UP YESTERDAY. WITH THE CLOUDS AND AN EASTERLY LOW LEVEL FLOW...HIGHS WILL REMAIN BELOW NORMAL WITH UPPER 60S TO NEAR 70 EAST TO LOWER/MID 70S WEST AND FAR SOUTH. SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA FROM WEST TO EAST TONIGHT...EXITING OUR EAST ON WEDNESDAY MORNING AS THE UPPER WAVE PUSHES INTO THE UPPER MIDWEST. BEHIND THE EXITING WAVE...NORTHWESTERLY WINDS WILL PICK UP ON WEDNESDAY AFTERNOON. WITH CLEARING SKIES AND BETTER MIXING...HIGHS EXPECTED TO MAKE IT INTO THE MID 70S NORTHEAST TO AROUND 80 THROUGH THE JAMES RIVER VALLEY INTO THE MISSOURI RIVER CORRIDOR. THURSDAY WILL BE MAINLY DRY AND WARMER AS UPPER LEVEL RIDING BUILDS INTO THE REGION. DID THROW SOME SLIGHT POPS IN ALONG THE MISSOURI RIVER CORRIDOR WITH INCREASING MOISTURE TRANSPORT/INSTABILITY ON A DEVELOPING LOW LEVEL IN CONJUNCTION WITH A WEAK MIDLEVEL WAVE TRACKING ACROSS THE REGION. HIGHS ON THURSDAY LOOKING TO BE IN THE UPPER 70S TO LOWER 80S. A BETTER WAVE EMBEDDED IN THE UPPER LEVEL RIDGE PUSHES INTO THE AREA ON FRIDAY...WITH SLIGHTLY BETTER CHANCES FOR SHOWERS/THUNDERSTORMS. /JM && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Jun 14, 4:58 AM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 458 AM CDT TUE JUN 14 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 458 AM CDT TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING IN AREAS GENERALLY SOUTH OF INTERSTATE 90. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER SOUTH CENTRAL SOUTH DAKOTA...AND THEN PUSH TO THE EAST THROUGH TONIGHT. WHILE THERE COULD BE AN ISOLATED MARGINALLY SEVERE STORM OVER THE WESTERN JAMES RIVER VALLEY IN THE LATE AFTERNOON...THESE STORMS ARE GENERALLY NOT EXPECTED TO BE SEVERE. FLOODING... RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. THE LITTLE SIOUX RIVER NEAR LINN GROVE WILL REMAIN NEAR FLOOD STAGE THROUGH THE WEEK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 14, 10:28 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 AM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM FLASH FLOOD 1 N LUVERNE 43.67N 96.21W
06/14/2011 ROCK MN TRAINED SPOTTER
STREET AND YARD FLOODING, WATER RUNNING THROUGH YARD LIKE
A RIVER.
&&
WILLIAMSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:21 AM CDT | Flash Flood Warning | FSD | Nobles, Rock | 2 hr |
| Jun 14, 1:19 PM CDT | Flash Flood Warning | FSD | Murray, Pipestone | 3 hr |
| Jun 14, 1:35 PM CDT | Flash Flood Warning | FSD | Cottonwood | 3 hr |
| Jun 14, 1:41 PM CDT | Flash Flood Warning | FSD | Rock | 3 hr |
| Jun 14, 3:01 PM CDT | Flash Flood Warning | FSD | Jackson, Murray, Nobles | 3 hr |
| Jun 14, 4:25 PM CDT | Flash Flood Warning | FSD | Pipestone, Rock | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.